Alert archive / North Dakota / Tornado Warnings in 2024
Tornado Warning 10, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jul 12, 2024, 2:13 PM MDT for Dunn County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2024, 2:13 PM MDT (20:13 UTC)
- Expired
- Jul 12, 2024, 2:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Dunn County, ND
The radar
The Bismarck radar (KBIS), 146 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1278 J/kg
- Mixed-layer CIN
- -356 J/kg
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
896
WFUS53 KBIS 122013
TORBIS
NDC025-122045-
/O.NEW.KBIS.TO.W.0010.240712T2013Z-240712T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
213 PM MDT Fri Jul 12 2024
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
South central Dunn County in southwestern North Dakota...
* Until 245 PM MDT.
* At 213 PM MDT, a severe thunderstorm capable of producing a tornado
was located 11 miles south of Manning, or 14 miles north of
Dickinson, moving southeast at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
south central Dunn County, including the following locations...
Hirschville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4720 10282 4712 10240 4701 10249 4701 10252
4698 10253 4698 10261 4709 10289
TIME...MOT...LOC 2013Z 297DEG 11KT 4708 10268
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SCHILD2 follow-up statements
753
WWUS53 KBIS 122023
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
223 PM MDT Fri Jul 12 2024
NDC025-122045-
/O.CON.KBIS.TO.W.0010.000000T0000Z-240712T2045Z/
Dunn ND-
223 PM MDT Fri Jul 12 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM MDT FOR SOUTH
CENTRAL DUNN COUNTY...
At 223 PM MDT, a severe thunderstorm capable of producing a tornado
was located 11 miles south of Manning, or 13 miles north of
Dickinson, moving southeast at 10 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Hirschville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4718 10273 4711 10248 4701 10249 4701 10252
4698 10253 4698 10261 4708 10286 4719 10279
TIME...MOT...LOC 2023Z 311DEG 7KT 4706 10270
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SCHILD116
WWUS53 KBIS 122045
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
245 PM MDT Fri Jul 12 2024
NDC025-122054-
/O.EXP.KBIS.TO.W.0010.000000T0000Z-240712T2045Z/
Dunn ND-
245 PM MDT Fri Jul 12 2024
...THE TORNADO WARNING FOR SOUTH CENTRAL DUNN COUNTY WILL EXPIRE AT
245 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
&&
LAT...LON 4718 10273 4711 10248 4701 10249 4701 10252
4698 10253 4698 10261 4708 10286 4719 10279
TIME...MOT...LOC 2044Z 297DEG 11KT 4703 10262
$$
SCHILDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 12, 12:21 PM MDT, 1 hour 52 minutes earlier. Its key messages:
- Isolated severe storms are possible across all of western and central North Dakota late this afternoon and into tonight. Hail to the size of quarters and winds up to 60 mph will be the main hazards.
- Isolated to scattered severe storms are possible late Saturday afternoon and into the night. Hail to the size of golf balls and damaging winds up to 70 mph will be the main hazards. A tornado or two is possible northwest.
- Isolated to scattered severe storms will be possible once again on Sunday.
- Expect very warm temperatures and high humidity through the weekend.
Area forecast discussion, Jul 12, 12:21 PM MDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 121 PM CDT Fri Jul 12 2024 .KEY MESSAGES... - Isolated severe storms are possible across all of western and central North Dakota late this afternoon and into tonight. Hail to the size of quarters and winds up to 60 mph will be the main hazards. - Isolated to scattered severe storms are possible late Saturday afternoon and into the night. Hail to the size of golf balls and damaging winds up to 70 mph will be the main hazards. A tornado or two is possible northwest. - Isolated to scattered severe storms will be possible once again on Sunday. - Expect very warm temperatures and high humidity through the weekend. && .UPDATE... Issued at 120 PM CDT Fri Jul 12 2024 Diurnal cumulus have formed in the James River Valley in the higher moisture sector and the east side of the surface trough. Dew points in western part of the state are starting to dry slightly as drier air moves in from Montana throughout the day. There are some scattered showers near the northwest in Montana and Canada. UPDATE Issued at 1000 AM CDT Fri Jul 12 2024 Showers were heading towards the northwest in Montana, so PoPs were added an 2 hours ago. Now they have does, so the forecast was returned to 0% chance of rain there. The rest of the forecast is still on track. UPDATE Issued at 621 AM CDT Fri Jul 12 2024 All of the shower activity has pretty much either dissipated or moved out of the area. For this reason, we elected to go ahead and remove precipitation chances through the rest of the morning. Otherwise, no major changes were needed for this update. && .DISCUSSION... Issued at 348 AM CDT Fri Jul 12 2024 Western and central North Dakota sits under the eastern slope of a broad upper ridge draped over the western US. An embedded shortwave continues to bring some localized height falls to portions of the region as it passes through early this morning. While thunderstorm activity diminished recently, there are still a few showers floating around out there, mainly over the central. The ridge will pop back up today in the wake of this morning's shortwave, leading to plenty of sunshine and very warm temperatures. Highs will range from the upper 80s to the upper 90s. Isolated triple digit readings are not out of the question across the southwest. A stout cap and rising heights will keep a lid on convection through most of the day but we could start to see some height falls around 00z as the next ripple of a shortwave flattens the ridge. Low to medium chances (20 to 40 percent) for showers and storms should develop across the west by late afternoon, spreading into the central overnight. Regarding the severe weather potential late today and tonight, there will be plenty of instability, even well into the overnight hours. The latest RAP runs have consistently been advertising widespread MUCAPE values of 2500 to 3500 J/kg. That being said, deep layer shear will be rather marginal, ranging from 25 to 35 knots or so. A surface trough (almost a pseudo dryline) will be the most likely boundary for initiation with a cold front on it's heels. The deep layer shear and anvil level winds will be near parallel to the boundary over some locations and more perpendicular over others. Thus, storm mode may be a bit messy with multi-cell structures/line segments and maybe a few transient supercells. The most likely hazards will be hail to the size of quarters and winds up to 60 mph. We will mainly clear out by early Saturday as modest ridging once again builds in through the day, limiting the daytime convection potential. A few lingering showers are not out of the question during the first part of the day. The next subtle wave approaches the northwest by the evening hours, bringing more low to medium chances (20 to 40 percent) of showers and storms. Thunderstorms are likely to be ongoing across northeast Montana Saturday afternoon before making their way into the northwest in the evening or night. They will be moving into an environment characterized by plenty of instability and strong deep layer shear in the 45 to 55 knot range. A couple of supercells and/or bowing structures will be possible as this activity moves from the northwest and into the central through the night. Hail to the size of golf balls and damaging winds up to 70 mph will be possible with this activity. A tornado or two may also be possible across the northwest early in the event if storms can remain discrete. The other concern for Saturday could be some borderline Heat Advisory criteria across our far southeast, mainly over eastern portions of LaMoure and Dickey counties. At the moment, the gridded forecast keeps apparent temperatures here under triple digits Saturday afternoon, but it won't take much to bring those values up past 100 given dewpoints forecast in the 70s and highs in the low to mid 90s. Sunday may then be a similar story, with more isolated to scattered severe storms possible late in the day given more strong instability and shear. Specifics should start to come into better focus as we get past some of these other waves first. Sunday remains very warm and humid but maybe just a touch less than Saturday. Highs will range from the lower 80s north to the low to mid 90s south. The new work week will then feature diminishing thunderstorm chances and cooler temperatures as the ridge retreats west and amplifies. Forecast highs on Monday range from the lower 70s over the Turtle Mountains to the mid 80s southwest. Tuesday and Wednesday will see highs mainly in the lower 70s to the lower 80s. Most guidance then has us warming again to end the week as the ridge starts to approach once again. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 120 PM CDT Fri Jul 12 2024 VFR through most of the period. There's a chance of thunderstorms late this afternoon through about 06z. Confidence is a little low so kept it all VCTS for now. Clouds in the James River Valley have formed as MVFR and should lift higher this afternoon. Winds will be light, may be gusting to 15kts this evening. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Smith DISCUSSION...ZH AVIATION...Smith
Hazardous weather outlook, Jul 12, 12:09 PM MDT, 2 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 109 PM CDT Fri Jul 12 2024 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-131815- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 109 PM CDT Fri Jul 12 2024 /1209 PM MDT Fri Jul 12 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated severe storms are possible late this afternoon and tonight. The main hazards will be hail to the size of quarters and winds up to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered severe thunderstorms are possible late Saturday afternoon and into the night. The main hazards will be hail to the size of golf balls and damaging winds to 70 mph. A tornado or two is possible northwest. More isolated to scattered severe storms are possible on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:15 PM MDT | Special Weather Statement | BIS | Bowman | 30 min |
| Jul 11, 7:00 PM MDT | Special Weather Statement | BIS | Bowman | 30 min |
| Jul 12, 1:10 PM MDT | Heat Advisory | BIS | Dickey, LaMoure | 30 hr |
| Jul 12, 3:02 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Divide, Mountrail, Williams | 58 min |
| Jul 12, 3:51 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Williams | 54 min |
| Jul 12, 4:33 PM MDT | Severe Thunderstorm Warning | BIS | Mountrail, Ward | 57 min |
| Jul 12, 5:28 PM MDT | Special Weather Statement | BIS | Ward | 32 min |
| Jul 12, 5:40 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 65 min |
| Jul 12, 5:46 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Ward | 59 min |
| Jul 12, 5:49 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 56 min |
Nearby
Tornado Warnings in North Dakota, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.